Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 14, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Apr 27, 2020, 1:34 PM MDT for 14 counties in North Dakota. It took effect at Apr 28, 2020, 9:00 AM MDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2020, 1:34 PM MDT (19:34 UTC)
- In effect from
- Apr 28, 2020, 9:00 AM MDT
- Expired
- Apr 28, 2020, 8:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 161 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2844 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961 WWUS73 KBIS 271934 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 234 PM CDT Mon Apr 27 2020 NDZ031>033-040-041-043-044-280945- /O.NEW.KBIS.WI.Y.0014.200428T1500Z-200429T0200Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 134 PM MDT Mon Apr 27 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MDT TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest North Dakota. * WHEN...From 9 AM to 8 PM MDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ EDWARDS
6 follow-up statements
173 WWUS73 KBIS 280916 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 416 AM CDT Tue Apr 28 2020 NDZ001-009-017-018-042-045-281730- /O.EXA.KBIS.WI.Y.0014.200428T1500Z-200429T0200Z/ Divide-Williams-McKenzie-Dunn-Grant-Sioux- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 416 AM CDT Tue Apr 28 2020 /316 AM MDT Tue Apr 28 2020/ ...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest, south central and southwest North Dakota. * WHEN...From 10 AM CDT /9 AM MDT/ this morning to 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ031>033-040-041-043-044-281730- /O.CON.KBIS.WI.Y.0014.200428T1500Z-200429T0200Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 316 AM MDT Tue Apr 28 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest North Dakota. * WHEN...From 9 AM MDT this morning to 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hollan
298 WWUS73 KBIS 281513 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1013 AM CDT Tue Apr 28 2020 NDZ009-017-018-031>033-040-041-043-044-282315- /O.UPG.KBIS.WI.Y.0014.000000T0000Z-200429T0200Z/ /O.NEW.KBIS.HW.W.0005.200428T1513Z-200429T0200Z/ Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- Including the cities of Williston, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 1013 AM CDT Tue Apr 28 2020 /913 AM MDT Tue Apr 28 2020/ ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Portions of western North Dakota. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NDZ019-020-034-282315- /O.EXA.KBIS.WI.Y.0014.000000T0000Z-200429T0200Z/ Mercer-Oliver-Morton- Including the cities of Beulah, Hazen, Center, and Mandan 1013 AM CDT Tue Apr 28 2020 /913 AM MDT Tue Apr 28 2020/ ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Mercer, Oliver and Morton Counties. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ001-042-045-282315- /O.CON.KBIS.WI.Y.0014.000000T0000Z-200429T0200Z/ Divide-Grant-Sioux- Including the cities of Crosby, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 1013 AM CDT Tue Apr 28 2020 /913 AM MDT Tue Apr 28 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Divide, Grant and Sioux Counties. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
558 WWUS73 KBIS 281606 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1106 AM CDT Tue Apr 28 2020 NDZ009-017-018-031>033-040-041-043-044-290015- /O.CON.KBIS.HW.W.0005.000000T0000Z-200429T0200Z/ Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- Including the cities of Williston, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 1106 AM CDT Tue Apr 28 2020 /1006 AM MDT Tue Apr 28 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Portions of western North Dakota. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NDZ001-019-020-034-042-045-290015- /O.CON.KBIS.WI.Y.0014.000000T0000Z-200429T0200Z/ Divide-Mercer-Oliver-Morton-Grant-Sioux- Including the cities of Crosby, Beulah, Hazen, Center, Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 1106 AM CDT Tue Apr 28 2020 /1006 AM MDT Tue Apr 28 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Mercer, Oliver and Morton Counties. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
680 WWUS73 KBIS 281946 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 246 PM CDT Tue Apr 28 2020 NDZ009-017-018-031>033-040-041-043-044-290200- /O.CON.KBIS.HW.W.0005.000000T0000Z-200429T0200Z/ Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- Including the cities of Williston, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 246 PM CDT Tue Apr 28 2020 /146 PM MDT Tue Apr 28 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Portions of western North Dakota. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NDZ001-019-020-034-042-045-290200- /O.CON.KBIS.WI.Y.0014.000000T0000Z-200429T0200Z/ Divide-Mercer-Oliver-Morton-Grant-Sioux- Including the cities of Crosby, Beulah, Hazen, Center, Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 246 PM CDT Tue Apr 28 2020 /146 PM MDT Tue Apr 28 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Mercer, Oliver and Morton Counties. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
533 WWUS73 KBIS 282342 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 642 PM CDT Tue Apr 28 2020 NDZ009-017-018-031>033-040-041-043-044-290200- /O.CON.KBIS.HW.W.0005.000000T0000Z-200429T0200Z/ Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- Including the cities of Williston, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 642 PM CDT Tue Apr 28 2020 /542 PM MDT Tue Apr 28 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Portions of western North Dakota. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NDZ001-019-020-034-042-045-290200- /O.CON.KBIS.WI.Y.0014.000000T0000Z-200429T0200Z/ Divide-Mercer-Oliver-Morton-Grant-Sioux- Including the cities of Crosby, Beulah, Hazen, Center, Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 642 PM CDT Tue Apr 28 2020 /542 PM MDT Tue Apr 28 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Divide, Mercer, Oliver, Morton, Grant, and Sioux counties. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ZH
251 WWUS73 KBIS 290151 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 851 PM CDT Tue Apr 28 2020 NDZ009-017-018-031>033-040-041-043-044-290300- /O.EXP.KBIS.HW.W.0005.000000T0000Z-200429T0200Z/ Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- Including the cities of Williston, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 851 PM CDT Tue Apr 28 2020 /751 PM MDT Tue Apr 28 2020/ ...HIGH WIND WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... Winds will continue diminish this evening as the sun goes down. Therefore the High Wind Warning will be allowed to expire. $$ NDZ001-019-020-034-042-045-290300- /O.EXP.KBIS.WI.Y.0014.000000T0000Z-200429T0200Z/ Divide-Mercer-Oliver-Morton-Grant-Sioux- Including the cities of Crosby, Beulah, Hazen, Center, Mandan, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, and Solen 851 PM CDT Tue Apr 28 2020 /751 PM MDT Tue Apr 28 2020/ ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... Winds will continue to diminish this evening as the sun goes down. Therefore the Wind Advisory will be allowed to expire. $$ ZH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 27, 11:46 AM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 27, 11:46 AM MDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1246 PM CDT Mon Apr 27 2020 .UPDATE... Issued at 1235 PM CDT Mon Apr 27 2020 Going forecast remains valid. Northward extent of convection this evening will still be the question. Instability is meager given marginal mid-level lapse rates and low boundary layer moisture. There still may be a chance of isolated stronger wind gusts given the well mixed boundary layer if a stronger updraft can develop...more likely along our far southwest to maybe south- central. UPDATE Issued at 943 AM CDT Mon Apr 27 2020 No major changes needed to the near-term forecast. Still some question about the northward extent of this evening's convection which is forecast to initiate along a surface boundary in far southwest North Dakota...but more likely in South Dakota. Isolated showers will be possible further north along the next frontal passage overnight. UPDATE Issued at 634 AM CDT Mon Apr 27 2020 No changes are needed for this update. With mostly clear skies and light winds, temperatures have plummeted into the mid and upper 20s across portions of western and north central North Dakota this morning. Some recent CAM guidance has been more pessimistic on rain opportunities tonight, limiting the bulk of activity to the southernmost tier of counties in North Dakota. Will continue to evaluate incoming guidance through the morning before making any changes to the forecast. && .SHORT TERM...(Today and tonight) Issued at 344 AM CDT Mon Apr 27 2020 Early morning water vapor imagery shows western and central North Dakota sitting between a shortwave trough to the east and ridge to the west. At the surface, weak high pressure is located over eastern Montana. The upper level ridge currently to our west will pass through the Northern Plains today. Expect a warmer day, with highs in the upper 60s to mid 70s. By the afternoon, a couple of upper level shortwaves will be ejecting off the Northern Rockies, one along the Montana/Wyoming border and a stronger one over southern Alberta. The southern, weaker shortwave is forecast to spread showers across southern parts of North Dakota late this afternoon through tonight. Instability parameters look unimpressive, but the presence of a few hundred J/kg MUCAPE warrants a slight chance of thunderstorm mention. Severe weather is not expected, though some model soundings show a gusty wind potential with any shower or storm with an inverted-v profile. The northern, stronger shortwave will move into southern Saskatchewan tonight, with an attendant surface cold front moving into western North Dakota by the end of the night. Some isolated showers or thunderstorms will be possible along the front, mainly in the northwest. .LONG TERM...(Tuesday through Sunday) Issued at 344 AM CDT Mon Apr 27 2020 The aforementioned upper shortwave will deepen over the Northern Plains on Tuesday as the attendant surface low system drifts southeast towards the Red River Valley. Widespread showers and scattered thunderstorms are expected across central into eastern North Dakota on Tuesday. Instability looks more favorable than today, but still likely not sufficient for stronger storms. There is also a lack of deep layer wind shear to promote stronger convection. Model guidance shows a strong pressure gradient setting up over western North Dakota by Tuesday afternoon, accompanied by strong pressure rises and cold air advection. Soundings and boundary layer wind profiles suggest the potential for surface winds gusting as high as 45 mph across southwest North Dakota. In addition, relative humidity dropping near 30 percent, combined with the strong winds, may lead to near critical fire weather conditions over southwest North Dakota Tuesday afternoon and early evening. Surface high pressure and upper level ridging are forecast to build over the Northern Plains Wednesday into Thursday. Expect above normal temperatures these two days, with highs approaching 80 on Thursday. Models are in agreement that another shortwave trough will move through the region late Thursday into Friday, providing another chance of showers and thunderstorms. Predictability lowers significantly beyond Friday, but generally expect near normal temperatures and perhaps a few isolated showers or storms for the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1235 PM CDT Mon Apr 27 2020 Chances for scattered showers and possibly a few thunderstorms increase this evening, favoring areas south of KDIK-KBIS-KJMS. VCSH was included in the KBIS TAF based on short-term guidance but overall confidence in probability and timing is low. Another slight chance of showers will accompany a cold front moving through from the west/northwest overnight. Winds become northwesterly and increase Tuesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...Hollan LONG TERM...Hollan AVIATION...AE
Hazardous weather outlook, Apr 27, 8:54 AM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 954 AM CDT Mon Apr 27 2020 NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-281500- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 954 AM CDT Mon Apr 27 2020 /854 AM MDT Mon Apr 27 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms late this afternoon through tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>033-040-041-043-044-281500- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 854 AM MDT Mon Apr 27 2020 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms late this afternoon through tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions are possible Tuesday afternoon and early evening, with northwest winds gusting as high as 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 1:34 PM MDT | Fire Weather Watch | BIS | Adams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 3 more | 14 hr |
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.